MDJunction - People Helping People
 
Ask a Question
05/15/2012 05:28 AM

Bipolar "3"

juliandavid
 
Posts: 73
Member

I think PTSD medication might have caused my bipolar (3). (I was watching a video on here that describes bipolar 3 as medication caused bipolar. I was taking 300 mg (a ridiculously high amount) of Effexor at the same time I started having mania.)) (Now I act like I have bipolar II (under medication and treatment) or bipolar (without my brain imploding from mania)).

(they also call it Bipolar 4 sometimes): http://www.psycom.net/depression.central.lieber.html

Post edited by: juliandavid, at: 05/15/2012 05:43 AM

Reply

05/15/2012 07:44 AM
Joy75
Joy75  
Posts: 16598
Group Leader
I'm an Advocate

I've never heard of this before. I'm sure it's possible. It's something you will want to ask your psychiatrist though. I'm really sorry that you were put on so much Effexor. That isn't good. I'm sorry that you are struggling. Let us know what your psychiatrist says. We will be here for you.

05/15/2012 07:50 AM
tcwix
 
Posts: 97
Member

I have hear that Bipolar three symptoms include: really excessive spending. I once new a guy who spent $160,000 in one year including three Cadillacs. I do not knoe if he had two take bankruptcy or not. His diagnosis was Bipolar three.

05/15/2012 09:59 AM
sarahtroy
sarahtroy  
Posts: 14317
Group Leader
I'm an Advocate

Just to clarify, at this time, there is no such thing as Bipolar 3 or Bipolar 4 in the Diagnostic and Statistical Manual of Mental Disorders, Fourth Edition, Text Revision (DSM IV-TR). Your link is to an article that uses those Bipolar 3 or 4, etc. in discussing the descriptions of Bipolar as identified by 2 theoreticians in the early part of the last century.

Currently, there is only Bipolar I and Bipolar II. (Some people also include Cyclothymia when talking about the bipolar spectrum, but it is not currently a "type" of bipolar recognized by the DSM IV-TR.)

There is no medication that "causes" Bipolar disorder. We know that bipolar disorder is a genetic, chronic brain disease, which, if untreated, causes the brain to deteriorate.

However, it is true and well-known that certain medications or drugs or alcohol can induce symptoms that mimic bipolar disorder -- but when this happens, it is not considered "true" bipolar or diagnosed as Bipolar I or Bipolar II. Medications, drugs and alcohol can also induce symptoms that "look like" a variety of other mental disorders, but are actually not the true disorders. For example, LSD or alcohol can give one symptoms of psychosis and look like schizophrenia, but once the drug or alcohol is removed and the symptoms are resolved, you can see that the person is not schizophrenic.

On the other hand, it is also true that a person who really has an underlying bipolar disorder - even if they are relatively asymptomatic - can be given medication, drugs or alcohol that gives them bipolar symptoms. But again, if this happens, the medication, drug or alcohol-induced syndrome is not considered true bipolar. However, after the medication, drugs and alcohol are removed and the syndrome symptoms are resolved, and Bipolar I or II develops/persists, you can see the person had bipolar all along. In these cases, we say that the medication, drugs or alcohol "triggered" their Bipolar I or II.

It is well-known that antidepressants (i.e. Effexor) can trigger mania or hypomania in many individuals with Bipolar I or II. From your description, it sounds like this is what happened to you. But, of course, only your psychiatrist can diagnose you and make a determination like this.

I am not a doctor; I am sharing what I have learned from reading and talking with my doctors.

P.S. I am using the latest edition of the DSM IV-TR. DSM 5 will not be used until it is published. One of the practical reasons for this is that insurance companies will not recognize the DSM 5 codes and diagnoses until it is published and officially in use. Drafts of the DSM 5 are still subject to revision.

Hope something here helps.

Post edited by: sarahtroy, at: 05/16/2012 07:46 AM


05/15/2012 11:29 AM
tcwix
 
Posts: 97
Member


05/15/2012 11:30 AM
juliandavid
 
Posts: 73
Member

This does help and is more specific information. The cause is not that clear but the diagnosis of Bipolar I is more important. Also the term Bipolar "5" is useful because my brother is going to get treatment for depression and his doctors should know about my bipolar. I roughly feel that Bipolar is genetic and the Effexor just made it more obvious. I will ask my psychiatrist. Thanks.

05/15/2012 11:32 AM
tcwix
 
Posts: 97
Member

Some antidepressants can cause a mania such as prozac (me)

05/15/2012 11:38 AM
tcwix
 
Posts: 97
Member

What edition of DSM-IV do you have? The last issued addition was revised in 2000.[1] APA has an official development website for posting of draft versions of the DSM-5

05/15/2012 11:41 AM
tcwix
 
Posts: 97
Member

LSD can cause a case of Schitzophreia. I had a friend who took LSD andthis resulted in schitzophrenia.

05/15/2012 11:43 AM
rodey
rodey  
Posts: 136
Member

I have a dx of mixed bipolar, but was almost completely asymptomatic for many many years. I started taking an antidepressant after I had my fifth baby and it made me feel AMAZING!! (Now i know this was mania.) That great feeling wore off and I became rageful and angry and started cycling rapidly throughout the day.

I went off the medication but the symptoms persisted. My doctor explained that the disorder was there all along, but was pretty asymtomatic and for some reason cymbalta brought it into full bloom. Looking back I can see where there was bipolar from a very young age, probably 13 or 14, and I did have a dx at 15 that was decided to be a misdiagnosis a few years later. So this makes sense to me.

It's interesting to me that you were taking effexor and had this come up. Effexor is an NRI, and cymbalta is an SSRI/NRI combo. It's interesting to me because prior to cymbalta I had taken SSRIs with no effect at all, they were all like placebos. I wonder if an NRI is more likely to throw someone manic than an SSRI? Something to ask my doctor at the next appointment....

Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved